The content of this website is intended for healthcare professionals only

Loading
Loading...

Babies at risk of asthma from using paracetamol

OnMedica staff

Friday, 19 September 2008

Add to PDP Tracker

Children may have a higher risk of developing asthma if they were given paracetamol when they were a baby, according to research published in The Lancet.

Giving the painkiller to a baby in its first year of life increases the chances that it will develop asthma by age six or seven by 46%, said the findings of the study of more than 200,000 children.

The New Zealand-led study was part of a worldwide investigation called the International Study of Asthma and Allergies in Childhood (ISAAC), which covers 73 centres in 31 countries.

The researchers gave parents or guardians of children aged 6–7 years questionnaires to complete about symptoms of asthma, eczema, and related allergic conditions as well as risk factors, including the use of paracetamol for fever in the child's first year of life and the frequency of paracetamol use in the past 12 months.

They found that giving a child paracetamol in the first year of life increased the risk of later asthma symptoms in six and seven-year-olds by 46%.

In addition, higher doses and more regular use of the drug was associated with a greater risk of developing asthma and risk of eczema and hayfever was also increased.

By analysing current use of paracetamol in 103,000 children, this showed those who had used the drug more than once a month in the past year had a three-fold increased risk of asthma.

The authors said: “We suggest that exposure to paracetamol might be a risk factor for the development of asthma in childhood.”

The increased use of paracetamol in children has coincided with a rise in asthma cases over the past 50 years, they added.

Possible explanations for the results were that paracetamol may cause changes in the body that leave a child more vulnerable to inflammation and allergies or that use of the drug in children may be an indication for something else that is causing increased rates of asthma.

The authors said they could not be certain that taking paracetamol was causing the disease, rather than merely being associated with it, but said there were good reasons to believe this was the case.

Study leader Professor Richard Beasley from the University of Auckland, New Zealand, said: “We stress the findings do not constitute a reason to stop using paracetamol in childhood. Paracetamol remains the preferred drug to relieve pain and fever in children.

“However the findings do lend support to the current guidelines of the World Health Organization, which recommend that paracetamol should not be used routinely, but should be reserved for children with a high fever (38.5C or above).”

Professor Jeffrey Aronson, president of the British Pharmacological Society, said the report “underlines the importance of a current recommendation that paracetamol should not be used regularly in young children.”

DOI:10.1016/S0140-6736(08)61445-2

Do you agree action is needed to improve discharge communication? (See OnMedica News 01/09)

Yes
No
Banner for OnMedica News
Binleys Guide
Wilmington Healthcare Limited, 6-14 Underwood Street, London, England, N1 7JQ
Copyright 2014 Wilmington Healthcare Limited
Registered in England and Wales, Reg No. 2530185
Twitter   Facebook
A Wilmington Company